Hail, Osborne
- When
- April 19, 11:30 PM CST to 11:35 PM CST
- Where
- Osborne County, 9.81 mi SE of Covert
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 39.180, -98.690
Ping pong ball to tennis ball size hail was reported.
During the afternoon-evening of the 19th, this six-county North Central Kansas area remained safely to the west of a zone of severe thunderstorms that raked across parts of south central and eastern Kansas. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the afternoon-evening of the 19th, this six-county North Central Kansas area remained safely to the west of a zone of severe thunderstorms that raked across parts of south central and eastern Kansas. However, the overnight hours turned more active as a cluster of slightly-elevated, strong to severe storms swept across primarily Osborne, Mitchell, Smith and Jewell counties between 12-2 a.m. CDT on Thursday the 20th, prompting a few reported instances of large hail up to tennis ball size and unofficially-measured winds up to 67 MPH. Storms first erupted over the Rooks-Osborne County line and up into Smith County between 12:00-12:30 a.m. CDT. The southern-most cell quickly became severe, prompting accounts of ping pong ball to tennis ball size hail in far southern Osborne County and also a report of golf ball size stones near Hunter in Mitchell County. By 1 a.m. CDT, another storm over Jewell County reached severe levels, dropping quarter size hail in Mankato. As for winds, several area mesonet clocked primarily sub-severe gusts in the 45-55 MPH range. However, one unofficial personal weather station on the north side of Beloit registered gusts as high as 67 MPH (there were no known reports of wind damage). By 2 a.m. CDT, the back edge of what was now a small-scale quasi-linear convective system (QLCS) had departed North Central Kansas to the east-northeast, ending any local severe storm threat for the night.
Turning to the meteorological situation, in short, this round of strong to severe storms was instigated by stout forcing/lift impinging upon a slightly-elevated frontal zone rooted around 850 millibars...positioned just to the cool side of a sharp surface front slicing southeastward across the region. Going into more detail, and starting with the bigger picture of the mid-upper levels, broad and seasonably-strong southwesterly flow overspread the Central Plains on the 19th, downstream from a large-scale trough/closed low centered over the MT/ND border region. At the surface, an initially slow-moving front stalled out slightly east of North Central Kansas during the afternoon-evening, sparing the local area from the swath of severe storms that impacted south central/eastern KS. However, as midnight loomed, a shortwave trough approached the area from the Central High Plains. At the surface, this upper disturbance caused low pressure to strengthen/consolidate over southwest KS by late evening (central pressure around 998 millibars). To the north-northwest of this low, a reinforcing cold front dove southeastward across North Central Kansas during the evening, while just to the east of the area, the initial boundary that fired the afternoon convection began retreating northwestward a bit, effectively tightening up/sharpening a low level frontal zone aligned south-southwest to north-northeast through the heart of Kansas. As the mid level wave intercepted the west edge of the instability axis rooted within the sharp elevated frontal zone based around 850 millibars, the North Central Kansas storms rapidly flared up during the midnight (CDT) hour. Despite the local area residing just behind the surface front, the mesoscale environment was primed for slightly-elevated severe convection, as although most-unstable CAPE values were somewhat modest at only 500-1000 J/kg, effective deep-layer wind shear was quite vigorous at 50-60 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 19, 11:27 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1227 AM CDT Thu Apr 20 2023 .UPDATE... Issued at 1213 AM CDT Thu Apr 20 2023 Showers and thunderstorms are rapidly developing across north central Kansas and expanding northward across the KS/NE state line. These storms will continue making their way generally northeast at approximately 35 mph through the overnight hours. With large hail and damaging wind gusts possible with these storms, a Severe Thunderstorm Watch is in effect for portions of north central Kansas and south central Nebraska until 7AM. For the Tri-Cities, this watch includes Hastings and Grand Island, but does not quite extend to Kearney. UPDATE Issued at 836 PM CDT Wed Apr 19 2023 Showers and thunderstorms arrive from the west over the next 2-3 hours. This will initially be just a wind threat (and perhaps some blowing dust). There have been several observations of gusts over 60 MPH in SW Neb already. As storms move eastward into better instability (roughly Highway 281), the hail threat will increase. The wind threat will also continue as models show storms going going more upscale. The peak timing for severe weather is 11pm to 3am. && .DISCUSSION...(This evening through Wednesday) Issued at 420 PM CDT Wed Apr 19 2023 Key Messages: * Scattered strong to severe storms possible tonight, mainly SE half/third of the forecast area. Large hail is the primary concern, with a secondary/lesser threat for damaging wind. * Main concerns shift to fire weather Thu and Fri amidst windy/breezy conditions, low relative humidity, and below normal temperatures. * Below normal temperatures continue into the extended. Need to start highlighting frost/freeze concerns for the spring season as the growing season has effectively begun for most of the area given recent warmth. Coldest nights/mornings will be Fri-Sat and Sat-Sun. * Relatively dry pattern until better chance for moisture Mon night into Wed AM. Forecast Details: Will discuss fire weather concerns over the next 48-72 hours in dedicated fire weather section below. Right off the bat, the main concern will be potential for strong to severe storms to develop over far SE portions of the CWA as early as this afternoon, though latest model trends are for a mostly overnight event as the main upper level shortwave interacts with the elevated front. Current sfc analysis places the primary sfc front from near SUX, to between JYR/LNK, to near HJH, and just W of CNK. Thus, nearly the entire CWA is in cooler and/or drier post-frontal air mass, and W fringes of primary CU field is already to BIE to SLN. Also, special 20Z TOP sounding shows a lot of CINH still to work through, which will only give boundary even more time to shift E. So pretty confident that initial storm threat/convective watch remain E of the CWA through late eve. Later tonight, as the primary upper trough axis shifts E from the Four Corners onto the High Plains, expect elevated convection to blossom along the H7-H85 front in response to large scale ascent and incr deep moisture convergence. General signal from various models is that a swath of MUCAPE 500-1000 J/kg will focus mainly S/SE/E of the Tri-Cities, owing to sufficient moisture pooling along elevated front and steep mid to upper level lapse rates. BUFKIT forecast soundings from around HSI, S and E, shows uncapped instability to parcels based between H8-H7, with about 30-40kt of effective shear between 2-7km. This should be sufficient for large hail with strongest/most persistent cores. Latest HRRR/HREF suggests greatest risk being in the 03Z to 09Z time frame. Latest SPC Day 1 Convective Outlook highlights areas with greatest risk pretty well, though both the Marginal and Enhances lines are probably a bit generous in their W/NW extent. The fact that storms should be elevated precludes more than an iso dmg wind threat. Main story Thu to Fri will be much cooler temperatures strong NW winds, esp. Thu AM and Fri during the daytime hrs. Despite the cooler temps, fire weather will still be a concern (see below) given dry, downsloping air mass. Have added slgt chc PoPs to Thu aftn/early eve given potential for diurnally driven shallow convection to work its way in from the W, similar to what HRRR simulated reflectivity shows. Agree with 12Z EC that QPF should be trace to only a few hundredths. Can't rule out some similar "popcorn" sprinkles/lgt shwrs Fri aftn, too, but not enough confidence to include such a low-end potential at this time. Below normal temperatures continue into the weekend and likely bottom out Sat into Sat night. Latest regional coordination and local data now places most of our CWA firmly into the spring growing season. Anecdotally speaking, have noticed a rapid uptick in green-up and blooming trees locally, and several greenhouses have opened up for the season. Thus, will start advertising/messaging frost/freeze concerns more prominently going forward. The first risk of near-freezing temps will come for areas around the Tri-Cities, but esp. N/W, Thu night into Fri AM. Even though some of these zones may fall to around 30 degrees, these areas are arguably the least advanced into the growing season of the local forecast area, and a decent W/NW wind will probably preclude frost development. A much harder, and more widespread, freeze is forecast for both Fri night-Sat AM, and Sat night-Sun AM in which lows area wide will likely fall below 30 degrees, and possibly down to around 20 degrees in favored cold spots in Valley and Dawson Counties. Wind will probably be too strong for frost Fri night, but ridge axis moving overhead Sat night-Sun AM should make frost formation more favorable. Will likely need headlines to address these impacts within the next 24 hours. Slight warming trend develops Sun and continues into Mon ahead of next upper disturbance. However, even with this warming trend, temps will likely remain mostly near to below normal. In fact, not seeing much, if any, appreciable signal for widespread and/or sustained above normal temperatures through the end of the month. So wouldn't be shocked if more frost/freeze concerns return late next week. Otherwise, main thing to watch next week will be potential for much-needed pcpn Mon night into Wed AM with our next upper trough. Both deterministic and ensemble output suggests there will be pockets of decent moisture somewhere in, or nearby the local forecast area, with latest trends favoring our KS zones to get the more precip compared to our NE zones. In fact, 12Z EPS gives better than 50/50 chance for at least half an inch of moisture with this system. While probably not a major concern given overall pattern, some deterministic data suggests non-zero chc for wet snow to mix in far W/NW zones towards end of event. Obviously, persistent cloud cover and Erly winds would keep temps cool for late April, highs perhaps only upper 40s to 50s Tue. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1213 AM CDT Thu Apr 20 2023 VFR conditions are expected through the TAF period with the possible exception of approximately the 21/06Z through 21/09Z timeframe at KGRI, where potentially strong to severe thunderstorms are expected. Have included a VCTS group for KGRI from 06-09Z and a TEMPO for TSRA from 07-09Z for the most likely impacts at KGRI. Winds will be out of the northwest most of the period with gusts of 25-30 kts through much of the day before becoming more westerly and diminishing to 8 to 14 kts toward the end of the period. Skies will overall be BKN to OVC at around 6k to 10k ft AGL through the overnight and morning, then lifting and scattering out during the afternoon and evening. && .FIRE WEATHER... Issued at 415 PM CDT Wed Apr 19 2023 Near-critical to critical fire weather will be possible each day through early this weekend. Have had areas along and W of Hwy 183 reach near-critical conditions for several hours today, and even a few hours of critical conditions at ODX and LXN. Fortunately, should have decr in wind speeds between now and when the front arrives late eve. Cold front slams through the area tonight, which will bring strong NW wind gusts of 30-40 MPH, perhaps even higher SW of the Tri- Cities. Winds will back off some for the daytime hrs Thu, but still remain brzy. Expect min RHs to dip to around 20 to 30 percent area wide, with perhaps far SW zones dipping into upper teens for a few hrs in the aftn. These areas would also be most likely to miss out on very lgt "popcorn" sprinkles/lgt shwrs during the aftn. Given some uncertainty in temps/cloud cover, and effect on RH, decided to hold off on headline and message in HWO. Fire weather concerns will probably peak on Fri as this is when there will be most significant overlap of strong winds (sustained 20-30 MPH, gusts 30-45 MPH), and once again down to around upper teens to upper 20s percent. Fri aftn also presents lesser risk for sprinkles. At least near critical conditions could continue into Sat with continued dry, breezy NW flow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Hickford DISCUSSION...Thies AVIATION...Hickford FIRE WEATHER...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 821 PM CDT Wed Apr 19 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 210130- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 821 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered thunderstorms are expected to move across the area between 10 PM and 4 AM. Hail up to golf ball size and damaging wind gusts over 60 MPH will be possible. The highest potential for severe weather exists along and southeast of a line from Alma to Grand Island to Columbus. Thunderstorms will exit the outlook area by dawn Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Near critical fire weather conditions are likely Thursday afternoon, with possibly even critical fire weather conditions for most of the outlook area Friday afternoon. Frost and freeze conditions are increasingly likely later this week and into the weekend. The first round of near-freezing lows will come for areas around the Tri-Cities, north and west, Thursday night into Friday morning. Widespread sub-freezing temperatures in the 20s are forecast for Friday night into Saturday morning, but gusty winds will probably preclude frost formation. However, lighter winds and continued cold temperatures in the 20s will make frost formation more likely Saturday night into Sunday morning. Finally, chances for thunderstorms return to portions of the forecast area Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Spotters are encouraged to report any instances of large hail or wind gusts greater than 50 MPH. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1003 PM CDT Wed Apr 19 2023
NEZ072-082-200345-
Gosper NE-Furnas NE-
1003 PM CDT Wed Apr 19 2023
...Strong thunderstorms will impact portions of Gosper and Furnas
Counties through 1045 PM CDT...
At 1002 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indianola to 8 miles northwest of Selden.
Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated. McCook Airport also gusted to 59 MPH
recently.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cambridge, Holbrook and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4068 9998 4062 9964 4000 9963 4000 10019
TIME...MOT...LOC 0302Z 248DEG 28KT 4028 10038 3964 10065
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MangelsSpecial Weather Statement
National Weather Service Hastings NE
1202 AM CDT Thu Apr 20 2023
KSZ005-006-017-018-200530-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
1202 AM CDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of eastern Rooks,
western Smith, western Osborne and eastern Phillips Counties through
1230 AM CDT...
At 1202 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillipsburg to near Codell. Movement was
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Agra around 1210 AM CDT.
Kensington around 1215 AM CDT.
Other locations in the path of these storms include Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas.
&&
LAT...LON 3913 9918 3976 9928 4000 9911 4000 9885
3932 9862 3913 9906
TIME...MOT...LOC 0502Z 213DEG 32KT 3974 9923 3918 9914
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MangelsSpecial Weather Statement
National Weather Service Hastings NE
1227 AM CDT Thu Apr 20 2023
KSZ006-007-NEZ085-200600-
Jewell KS-Smith KS-Webster NE-
1227 AM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of Jewell, eastern
Smith and southern Webster Counties through 100 AM CDT...
At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bellaire, or 35 miles east of Phillipsburg, moving northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lebanon around 1230 AM CDT.
Other locations in the path of this storm include Red Cloud and
Cowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 3988 9888 4000 9877 4000 9873 4006 9873
4027 9854 3968 9800 3957 9863 3957 9873
TIME...MOT...LOC 0527Z 222DEG 34KT 3985 9866
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MangelsThe Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 05:32 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Ping pong ball to tennis ball size hail was reported.
Delayed report via CoCoRaHS, time estimated from radar.
A wind gust of 63 MPH was measured by an unofficial mesonet station located on the north side of Beloit.
A wind gust of 67 MPH was measured by a mesonet station located one mile north of Beloit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092426, 1092427, 1092431, 1092428, 1092429, 1092430.